Iowa, 2003Hail in Iowa, July 20, 2003
July 20, 2003 · NWS FSD · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:25 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 2:25 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN JUL 20 2003
STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE
AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF
WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO
LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY
FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN
IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT.
THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK
WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO
NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS
HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS
MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS
TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI
THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND
PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON.
.FSD...NONE
WILLIAMS
Hazardous weather outlook, Jul 20, 2:20 PM CST, 3 hours 15 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY
AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO
PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE
POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER
FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX
CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY
ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY
EVENING. THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE
EVENING...ENDING THE THREAT OF SEVERE WEATHER.
FLOODING...
THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS
DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS
SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
GH
In the hours before
Local storm report, Jul 20, 2:49 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.Local storm report, Jul 20, 2:50 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1014 AM 5 SSW PAULLINA IA .88 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.
1038 AM CHEROKEE IA .75 INCH HAIL
07/20/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1040 AM AURELIA IA .88 INCH HAIL
07/20/03 CHEROKEE REPORTED BY STORM
SPOTTER.
1106 AM 8 NW LUVERNE MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY PUBLIC.
1110 AM 6 NW LUVERNE MN 1.5 INCH HAIL
07/20/03 ROCK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1115 AM 4 N NEWELL IA 60 MPH TSTM GUST
07/20/03 BUENA VISTA TREES BLOWN DOWN
1136 AM 1 N MAGNOLIA MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY STORM
SPOTTER.
1205 PM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Local storm report, Jul 20, 4:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 E LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0550 PM LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.Local storm report, Jul 20, 5:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 4 WNW KINGSLEY IA 1.75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY STORM
SPOTTER.
0613 PM KINGSLEY IA .75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY STORM
SPOTTER.Hail, Woodbury
- When
- July 20, 5:35 PM CST to 5:55 PM CST
- Where
- Woodbury County, Climbing Hill
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.350, -96.083
Large hail severely damaged crops over a 2 to 4 mile wide area from Climbing Hill southeast to Smithland, with the area reaching north to near Oto. Vehicles, siding, and windows were also damaged. The amount of crop damage was not known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330523.